Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

   

 

Thurston's spinning construction and solutions to the hyperbolic gluing equations for closed hyperbolic 3-manifolds


Authors: Feng Luo, Stephan Tillmann and Tian Yang
Journal: Proc. Amer. Math. Soc. 141 (2013), 335-350
MSC (2010): Primary 57M25, 57N10
Published electronically: August 17, 2012
MathSciNet review: 2988735
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the hyperbolic structure on a closed, orientable, hyperbolic 3-manifold can be constructed from a solution to the hyperbolic gluing equations using any triangulation with essential edges. The key ingredients in the proof are Thurston's spinning construction and a volume rigidity result attributed by Dunfield to Thurston, Gromov and Goldman. As an application, we show that this gives a new algorithm to detect hyperbolic structures and small Seifert fibred structures on closed 3-manifolds.


References [Enhancements On Off] (What's this?)

  • 1. Thomas Becker and Volker Weispfenning: Gröbner Bases: A Computational Approach to Commutative Algebra, Springer-Verlag, New York, 1993. MR 1213453 (95e:13018)
  • 2. Riccardo Benedetti and Carlo Petronio: Lectures on Hyperbolic Geometry. Springer-Verlag, Berlin, 1992. MR 1219310 (94e:57015)
  • 3. Benjamin A. Burton: Regina: Normal Surface and $ 3$-Manifold Topology Software, 1999-2009, http://regina.sourceforge.net/.
  • 4. Huai-Dong Cao and Xi-Ping Zhu: A complete proof of the Poincaré and geometrization conjectures--application of the Hamilton-Perelman theory of the Ricci flow, Asian J. Math. 10 (2006), no. 2, 165-492; Erratum, Asian J. Math. 10 (2006), no. 4, p. 663. MR 2233789 (2008d:53090); MR 2282358 (2008d:53091)
  • 5. David Coulson, Oliver A. Goodman, Craig D. Hodgson and Walter D. Neumann: Computing arithmetic invariants of $ 3$-manifolds, Experimental Mathematics 9 (2000), 127-152. MR 1758805 (2001c:57014)
  • 6. David Cox, John Little and Donal O'Shea: Ideals, varieties, and algorithms. An introduction to computational algebraic geometry and commutative algebra. Third edition. Springer, New York, 2007. MR 2290010 (2007h:13036)
  • 7. Nathan M. Dunfield: Cyclic surgery, degrees of maps of character curves, and volume rigidity for hyperbolic manifolds, Invent. Math. 136 (1999), no. 3, 623-657. MR 1695208 (2000d:57022)
  • 8. Stefano Francaviglia: Hyperbolic volume of representations of fundamental groups of cusped $ 3$-manifolds, IMRN, 2004, no. 9, 425-459. MR 2040346 (2004m:57032)
  • 9. Stefano Francaviglia and Ben Klaff: Maximal volume representations are Fuchsian, Geom. Dedicata 117 (2006), 111-124. MR 2231161 (2007d:51019)
  • 10. David Gabai, Robert Meyerhoff and Peter Milley: Minimum volume cusped hyperbolic three-manifolds, Journal of the American Mathematical Society 22 (4) (2009), 1157-1215. MR 2525782 (2011a:57031)
  • 11. William Jaco and Jeffrey L. Tollefson, Algorithms for the complete decomposition of a closed 3-manifold, Illinois J. Math. 39 (1995), no. 3, 358–406. MR 1339832 (97a:57014)
  • 12. Feng Luo: Continuity of the volume of simplices in classical geometry, Commun. Contemp. Math. 8 (2006), no. 3, 411-431. MR 2230889 (2007f:52026)
  • 13. Feng Luo: Volume optimization, normal surfaces and Thurston's equation on triangulated $ 3$-manifolds, Preprint, arXiv:0903.1138v1.
  • 14. Feng Luo and Stephan Tillmann, Angle structures and normal surfaces, Trans. Amer. Math. Soc. 360 (2008), no. 6, 2849–2866. MR 2379778 (2009b:57046), 10.1090/S0002-9947-08-04301-8
  • 15. Bruce Kleiner and John Lott, Notes on Perelman’s papers, Geom. Topol. 12 (2008), no. 5, 2587–2855. MR 2460872 (2010h:53098), 10.2140/gt.2008.12.2587
  • 16. Rüdiger Loos: Computing in Algebraic Extensions, from: ``Computer Algebra: Symbolic and Algebraic Computation'' (Bruno Buchberger, George Edwin Collins, Rüdiger Loos, Rudolf Albrecht, editors), Springer-Verlag, Vienna, 1983, 173-188. MR 728972
  • 17. Jason Manning: Algorithmic detection and description of hyperbolic structures on closed
    $ 3$-manifolds with solvable word problem
    , Geometry & Topology 6 (2002) 1-26. MR 1885587 (2002k:57043)
  • 18. Peter Milley: Minimum volume hyperbolic $ 3$-manifolds, Journal of Topology 2 (2009), no. 2, 181-192. MR 2499442 (2010d:57018)
  • 19. John Milnor: Collected papers. Vol. 1. Geometry. Publish or Perish, Inc., Houston, TX, 1994. MR 1277810 (95c:01043)
  • 20. John Morgan and Gang Tian: Ricci flow and the Poincaré conjecture, AMS, Providence, 2007. MR 2334563 (2008d:57020)
  • 21. John Morgan and Gang Tian: Completion of the Proof of the Geometrization Conjecture, arXiv:0809.4040v1.
  • 22. Robert Penner: The decorated Teichmüller space of punctured surfaces, Comm. Math. Phys. 113 (1987), no. 2, 299-339. MR 919235 (89h:32044)
  • 23. Grisha Perelman: The entropy formula for the Ricci flow and its geometric applications, arXiv:math/0211159.
  • 24. Grisha Perelman: Finite extinction time for the solutions to the Ricci flow on certain three-manifolds, arXiv:math/0307245.
  • 25. Grisha Perelman: Ricci flow with surgery on three-manifolds, arXiv:math/0303109.
  • 26. John G. Ratcliffe: Foundations of hyperbolic manifolds. Second edition, Graduate Texts in Mathematics, 149. Springer, New York, 2006. MR 2249478 (2007d:57029)
  • 27. J. Hyam Rubinstein: An algorithm to recognise small Seifert fiber spaces, Turkish J. Math. 28 (2004), 75-87. MR 2056761 (2005b:57042)
  • 28. Zlil Sela: The isomorphism problem for hyperbolic groups I, Annals of Mathematics (2) 141 (1995), 217-283. MR 1324134 (96b:20049)
  • 29. William P. Thurston: Hyperbolic structures on $ 3$-manifolds I: Deformation of acylindrical manifolds, Annals of Mathematics (2) 124 (1986), no. 2, 203-246. MR 855294 (88g:57014)
  • 30. William P. Thurston: The geometry and topology of $ 3$-manifolds, Princeton Univ. Math. Dept. (1978). Available from http://msri.org/publications/books/gt3m/.
  • 31. Tomoyoshi Yoshida: On ideal points of deformation curves of hyperbolic $ 3$-manifolds with one cusp, Topology 30 (1991), no. 2, 155-170. MR 1098911 (92a:57018)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M25, 57N10

Retrieve articles in all journals with MSC (2010): 57M25, 57N10


Additional Information

Feng Luo
Affiliation: Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08854
Email: fluo@math.rutgers.edu

Stephan Tillmann
Affiliation: School of Mathematics and Physics, The University of Queensland, Brisbane, QLD 4072, Australia
Email: tillmann@maths.uq.edu.au

Tian Yang
Affiliation: Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08854
Email: tianyang@math.rutgers.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-2012-11220-1
Keywords: Hyperbolic 3–manifold, triangulation, parameter space, Thurston’s gluing equations
Received by editor(s): October 2, 2010
Received by editor(s) in revised form: April 8, 2011
Published electronically: August 17, 2012
Additional Notes: Research of the first and third authors was supported in part by the NSF
Research of the second author was partially funded by a UQ New Staff Research Start-Up Fund and under the Australian Research Council’s Discovery funding scheme (DP1095760)
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.